Can Allergies Cause Chest Heaviness?

Almost anything, including foods, animals, medications and airborne substances, can cause an allergic reaction. Allergy symptoms can range from mild to severe. Most allergic reactions are mild and easily treatable, but occasionally a severe reaction can become life-threatening. One symptom that has the potential to become very serious is a feeling of tightness or heaviness in the chest. If you have chest heaviness, seek medical attention.

(Image: Wavebreakmedia/iStock/GettyImages)

Allergy-Induced Asthma

Some people who are allergic to pollen, pet dander and dust mites suffer from asthma symptoms when exposed to these allergens. Chest heaviness or tightness, wheezing, coughing and difficulty breathing are symptoms of allergy-induced asthma. Avoiding substances that trigger a reaction and regular use of medications prescribed by your doctor may help prevent this type of asthma attack. Allergy shots may also be beneficial. These injections allow your body to gradually build up a tolerance to the offending substance, helping you avoid a severe reaction.

Anaphylaxis

Anaphylaxis is a severe and potentially life-threatening reaction to an allergen, usually a food, insect sting or medication. Symptoms may include chest heaviness or tightness, difficulty breathing and wheezing, similar to an asthma attack. But other symptoms occur as well, such as swelling of the throat or mouth, hives, abdominal cramping, vomiting, heart palpitations and lightheadedness or dizziness. If you experience chest heaviness with any of these other symptoms, obtain immediate medical care, as they can rapidly escalate to loss of consciousness or even death. Once you recover from an anaphylactic reaction, your doctor will likely teach you how to treat a reaction in the future with an injectable form of epinephrine (EpiPen) and may refer you to an allergy specialist.

Medication Side Effects

If you have seasonal allergies, you may take medications to alleviate nasal congestion, headaches or ear pain. These medications may sometimes cause chest heaviness or tightness -- especially decongestants containing pseudoephedrine or phenylephrine. Chest heaviness typically occurs when the medication causes the blood pressure to be too high or the heart rate to be too slow or too fast. The likelihood of developing chest heaviness may be increased if you have heart disease or high blood pressure. If you have taken any medication and experience chest heaviness, stop it immediately and contact your doctor.

Warnings and Precautions

Any chest pain or heaviness can be a symptom of a heart attack or other serious heart condition, so do not assume allergies are the cause. Seek immediate medical attention if you have sudden or severe chest heaviness, squeezing chest pain, chest pain that extends to the neck or arms, shortness of breath or very fast or irregular heart palpitations. If you have allergy-induced asthma and your regular medications are not controlling your symptoms, contact your doctor or seek emergency medical care. Any chest heaviness accompanied by trouble breathing requires immediate medical attention.

Reviewed by: Mary D. Daley, MD

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.